Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 105, NWS Quad Cities, IA

August 11, 2002Louisa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 11, 2002, 5:10 PM CDT for Louisa County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2002, 5:10 PM CDT (22:10 UTC)
Expired
Aug 11, 2002, 6:00 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Louisa County, IA

The radar

The Quad Cities radar (KDVN), 72 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

470 
WUUS53 KDVN 112210
SVRMLI
IAC115-112300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 PM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUISA COUNTY IN SOUTHEAST IOWA

* UNTIL 600 PM CDT

* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES WEST
  OF GRANDVIEW...OR 7 MILES NORTH OF WAPELLO...MOVING SOUTH AT 10
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   WAPELLO BY 545 PM CDT.
   MORNING SUN BY 600 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

$$

LRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:13 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 11, 3:13 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT SUN AUG 11 2002

STRONG SHORTWAVE ROTATING OVER SOUTHERN ALBERTA AT MIDDAY WILL CARVE
OUT DEEP UPPER TROUGH OVER N CENTRAL CONUS EARLY THIS WEEK AND SEND
A VIGORUS COLD FRONT THROUGH FORECAST AREA. CHALLENGE CONTINUES TO
BE POPS FROM TONIGHT THROUGH TUESDAY AS AIRMASS AHEAD OF WAVE HAS
PLENTY OF MOISTURE TO WORK WITH.

SCATTERED THUNDERSTORMS HAVE BROKEN OUT OVER THE PAST HOUR MAINLY
ALONG WEAK WARM FRONTAL BOUNDARY FROM OTM TO IOW AT 19Z. MESOSCALE
BOUNDARY APPARENT ON 88D CURVING SE FROM IOW TO NEAR GBG AND LIFTING
NORTH. THESE LIKELY BEING AIDED BY NOSE OF HIGHER H85 MOISTURE...
WITH H85 DEWPOINTS ABOVE 10 C NEAR MCI AT 12Z...AND WEAK MID LEVEL
VORT MAX BEST SHOWN BY ETA INTO EASTERN IA THIS AFTERNOON. MAIN
SYNOPTIC WARM FRONT WELL TO THE NORTH ACROSS CENTRAL MN AND NRN WI
ATTACHED TO LOW OVER WESTERN SD AT 19Z. WITH ON-GOING TSRA AND
SUBTLE BOUNDARY LIFTING THROUGH WARM UNSTABLE AIRMASS...WILL KEEP
CURRENT SCATTERED POPS GOING TONIGHT...ALTHOUGH LOW LEVEL JET THAT
ASSISTED SCATTERED CONVECTION EARLY THIS MORNING WILL LIKELY HAVE
BIGGER IMPACT WELL TO NORTH.

12Z MODELS ALL SIMILAR AND CONTINUED RUN TO RUN TREND OF SLOWING
SYSTEM DOWN WITH FROPA NOW NOT INDICATED UNTIL 12Z TUESDAY. AT UPPER
LEVELS...THEY ARE IN CLOSE AGREEMENT. AVN LIKELY TOO SLOW WITH
FRONTAL PASSAGE AND LINGERING PRECIP OVER AREA THROUGH TUESDAY
EVENING. WENT CLOSER TO ETA COMPROMISE AND LEFT TUESDAY EVENING DRY
FOR NOW.

IN NEARER TERM...BOUNDARIES LEFT OVER FROM OVERNIGHT CONVECTION AND
ANY UPSTREAM MCS WILL BE MAIN FOCUS FOR AFTERNOON TSRA MONDAY AS
FRONT NOT ANTICIPATED IN WEST UNTIL EVENING. WILL KEEP LIKELY POPS
GOING IN WEST WITH HIGH SCATTERED CENTRAL AND SOUTH. SHOULD WARM
NICELY WITH SURFACE SW FLOW...BUT AMOUNT OF CLOUD COVER WILL BE
CRITICAL. GUIDANCE HIGHS TOO COOL AND STAYED SEVERAL DEG ABOVE.
LOCALLY HEAVY RAIN AND SOME SEVERE THREAT CONTINUES WITH MONDAY
NIGHT FROPA AND WILL KEEP WORDING IN ZONES...ALTHOUGH BEST SEVERE
RISK WILL BE ON IA SIDE DUE TO DIURNAL TIMING. UPPER LEVEL TROUGH
DOES NOT PASS UNTIL LATE TUESDAY AND WILL KEEP POST FRONTAL RAIN
POTENTIAL GOING TUESDAY WITH TEMPERATURES HELD TO LOWER 70S.

IN EXTENDED...SLOWING OF CENTRAL CONUS TROUGH HAS DELAYED TIMING OF
NEXT SIGNIFICANT SHORTWAVE UNTIL FRIDAY IN MEDIUM RANGE GUIDANCE AND
THUS REMOVED POPS FROM THURSDAY. RETURN FLOW BRINGS WARM FRONT AND
PRECIP CHANCES FOR FRIDAY...FOLLOWED BY COLD FRONT IN SAT
NIGHT/EARLY SUNDAY TIME FRAME. WITH NOT ENOUGH CONFIDENCE ON
TIMING...HAVE CHANCE POPS FRIDAY THROUGH SUNDAY. TEMPERATURES
TRENDED UPWARD SOME...BUT STILL KEPT MAINLY BELOW GUIDANCE FOR
HIGHS.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

11

In the hours before

Local storm report, Aug 11, 3:47 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    NORTH ENGLISH             IA   .75 INCH HAIL
08/11/02   IOWA                           DIME SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 11, 5:06 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    BRIGHTON                  IA   .75 INCH HAIL
08/11/02   WASHINGTON                     PEA TO DIME SIZE HAIL.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER. EVENT
                                          DURATION 5 MINUTES.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:01 PM CDTSevere Thunderstorm WarningDVNJohnson, Washington44 min
Aug 11, 3:55 PM CDTSevere Thunderstorm WarningDVNIowa25 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.